Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 19, NWS Paducah, KY

March 9, 2006Fulton County, Graves County, Hickman County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 9, 2006, 9:16 AM CST for Fulton County, Graves County, Hickman County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2006, 9:16 AM CST (15:16 UTC)
Expired
Mar 9, 2006, 10:00 AM CST
In force
44 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Fulton County, KY, Graves County, KY, Hickman County, KY

The radar

The Paducah radar (KPAH), 49 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 6:52 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:10 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 9, 5:10 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
510 AM CST THU MAR 9 2006

THE ITEM DESERVING ATTENTION TODAY IS THE VIGOROUS STORM SYSTEM
APPROACHING THE PAH FCST AREA...AND ITS POTENTIAL EFFECTS.

A WAVE OF WARM SECTOR CONVECTION MOVED ACROSS MOST OF THE REGION
OVERNIGHT TO THE SE OF A SFC LOW MOVING TOWARD THE GREAT LAKES. SOME
STORMS HAD HIGH WIND POTENTIAL IN SERN MO FOR AWHILE...BUT AS THE
LOW MOVED RAPIDLY NORTHEAST...THE INTENSITY OF THE CONVECTION
GRADUALLY DIMINISHED. SINCE LATE YESTERDAY SOME PARTS OF SERN
MO...SRN IL...AND SWRN IN RECEIVED IN EXCESS OF 3 INCHES OF
RAINFALL...AND THERE WERE SOME SPOTTY MINOR FLOODING REPORTS
OVERNIGHT.

THE MODELS INDICATE THAT...AFTER A POSSIBLE MORNING LULL FOR MAINLY
THE ERN SECTOR...SHWS AND TSTMS WILL BECOME NUMEROUS ONCE AGAIN IN
THE AFTN. A NEGATIVELY TILTED MID LEVEL TROF...100 PLUS KNOT UPPER
JET...STRONG ENVIRONMENTAL WINDS...AND A SFC TROF ARE EXPECTED TO
PROVIDE PLENTIFUL MOISTURE...INSTABILITY...AND WIND SHEAR FOR SVR
TSTM ACTIVITY TODAY AS THE SYSTEM DIGS THROUGH THE SRN PLAINS AND
LIFTS RAPIDLY NE. WIND DAMAGE AND TORNADOES WILL BE POSSIBLE...ALONG
WITH LARGE HAIL. SEE SWODY1 FOR DETAILS. WITH THE AFOREMENTIONED
EARLIER RAINFALL AND THE POTENTIAL FOR HEAVY RAIN TODAY...IT WAS
DECIDED THAT A FLOOD WATCH WAS JUSTIFIED FOR ROUGHLY THE NWRN HALF
OF THE FCST AREA UNTIL THE WORST IS OVER TONIGHT. A WIND ADVISORY
WAS CONSIDERED BUT IT WAS THOUGHT THAT THE COPIOUS CLOUDNESS AND
RAIN MAY LIMIT THE WINDS ALOFT FROM TRANSLATING TO THE SFC THAT MUCH
/EXCEPT IN TSTMS/. HOWEVER...IN THE UNLIKELY EVENT OF CLOUD BREAKS
ESPECIALLY IN THE SERN SECTOR...WIND ADVISORY CRITERIA COULD BE MET
THERE.

FRI SHOULD BE A COOL DRY DAY IN THE WAKE OF THE DEPARTING SYSTEM.
THE NEXT MID LEVEL SHRTWV TROF TO AFFECT THE AREA WAS DEPICTED
DIFFERENTLY BY THE 00Z NAM/GFS BUT LOOKED QUITE SIMILAR FOR THE 06Z
RUN. SO...BY FRI NITE THERE WILL BE A SMALL CHC OF CONVECTION. POPS
WILL INCREASE THROUGH THE WEEKEND AND LINGER INTO EARLY NEXT WEEK AS
SW TO NE MID LEVEL FLOW AND PERSISTENT MOIST LOW LEVEL FLOW
DOMINATES. MADE VERY FEW CHANGES AFT DAY4.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FLOOD WATCH FOR ALL COUNTIES XCP NEW MADRID AND MISSISSIPPI
THROUGH 06Z FRI.
IL...FLOOD WATCH FOR ALL COUNTIES XCP MASSAC...POPE...AND HARDIN
THROUGH 06Z FRI.
IN...FLOOD WATCH FOR ALL COUNTIES XCP WARRICK AND SPENCER
THROUGH 06Z FRI.
&&

DB
Hazardous weather outlook, Mar 9, 4:17 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST THU MAR 9 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CST THU MAR 9 2006

...RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FOUR
STATE AREA TODAY AND EARLY TONIGHT. THE STORMS WILL BE CAPABLE
OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...ESPECIALLY FROM
MIDDAY THROUGH EARLY EVENING.

ADDITIONALLY...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
THROUGH THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE AS SHOWERS AND
THUNDERSTORMS ARE FORECAST TO TRACK ACROSS AREAS THAT HAVE ALREADY
RECEIVED APPRECIABLE RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH THE
MIDDLE OF NEXT WEEK. VERY LITTLE CHANGE IS EXPECTED IN THE UPPER
AIR WIND FLOW PATTERN. AS A RESULT...THERE WILL BE A CONTINUED
CHANCE OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.
HEAVY RAINFALL WILL REMAIN A POSSIBILITY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Mar 9, 7:07 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
707 AM CST THU MAR 9 2006

ILZ092-093-KYZ001>004-MOZ110>112-114-091400-
ALEXANDER IL-BALLARD KY-CARLISLE KY-FULTON KY-HICKMAN KY-
MISSISSIPPI MO-NEW MADRID MO-PULASKI IL-SCOTT MO-STODDARD MO-
707 AM CST THU MAR 9 2006

AT 705 AM...PADUCAH DOPPLER RADAR DETECTED STRONG THUNDERSTORMS
MOVING INTO SOUTHEAST MISSOURI. THE STRONGEST STORMS WERE MOVING
INTO SOUTHERN SECTIONS OF NEW MADRID COUNTY. STORMS EXTENDED NORTH
FROM THERE ACROSS STODDARD COUNTY. MOVEMENT OF THE STORMS WAS
NORTHEAST AT 60 MPH.

THE STORMS WILL BE CAPABLE OF GUSTY WINDS 30 TO 45 MPH...VERY HEAVY
RAIN AND POSSIBLY SMALL HAIL...AS THEY TRACK ACROSS STODDARD...
SCOTT...NEW MADRID AND MISSISSIPPI COUNTIES THROUGH 800 AM.

CN
Special weather statement, Mar 9, 8:28 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
828 AM CST THU MAR 9 2006

ILZ086-087-089>091-093-094-KYZ001>014-091530-
BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-CRITTENDEN KY-
FULTON KY-GALLATIN IL-GRAVES KY-HARDIN IL-HICKMAN KY-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-POPE IL-
PULASKI IL-SALINE IL-TRIGG KY-UNION KY-
828 AM CST THU MAR 9 2006

...LINE OF STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHERN ILLINOIS
AND WESTERN KENTUCKY...

AT 820 AM...A LINE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY STRONG
WINDS EXTENDED FROM MARION ILLINOIS...TO JUST WEST OF PADUCAH AND
MAYFIELD KENTUCKY. WIND GUSTS WITH THESE STORMS WERE AROUND 40 MPH.
A GUST TO 40 MPH WAS MEASURED AT CAIRO.

THIS LINE IS MOVING RAPIDLY EAST AND WILL CROSS THE LAKES REGION OF
WESTERN KENTUCKY AND SOUTHEAST ILLINOIS BY 10 AM.

WIND GUSTS FROM 40 TO 50 MPH...ALONG WITH TORRENTIAL RAIN...ARE
LIKELY WITH THIS ACTIVITY. THIS COULD BRING DOWN SOME TREE LIMBS.
LOOSE OBJECTS MAY BE BLOWN ONTO ROADWAYS.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 9:46 AM CSTTornado WarningPAHFulton, Graves, Hickman29 min
Mar 9, 12:36 PM CSTFlash Flood WarningPAHBallard, McCracken4 hr
Mar 9, 1:26 PM CSTTornado WarningPAHGraves49 min
Mar 9, 1:50 PM CSTTornado WarningPAHGraves, Hickman25 min
Mar 9, 1:51 PM CSTSevere Thunderstorm WarningPAHHenderson24 min
Mar 9, 2:36 PM CSTSevere Thunderstorm WarningPAHCalloway39 min
Mar 9, 3:54 PM CSTSevere Thunderstorm WarningPAHChristian36 min
Mar 9, 4:20 PM CSTSevere Thunderstorm WarningPAHMuhlenberg, Todd40 min
Mar 9, 11:21 AM CSTFlash Flood WarningPAHFranklin, Gallatin, Hamilton, Hardin, Jackson, Johnson and 5 more6 hr
Mar 9, 12:31 PM CSTTornado WarningPAHJohnson, Massac, Pulaski29 min
Mar 9, 12:49 PM CSTTornado WarningPAHPope26 min
Mar 9, 1:00 PM CSTTornado WarningPAHGallatin, Saline30 min
Mar 9, 1:11 PM CSTFlash Flood WarningPAHEdwards, Wabash, Wayne4 hr
Mar 9, 1:08 AM CSTSevere Thunderstorm WarningPAHNew Madrid, Stoddard52 min
Mar 9, 1:27 AM CSTSevere Thunderstorm WarningPAHMississippi33 min
Mar 9, 10:08 AM CSTFlash Flood WarningPAHButler, Ripley4 hr
Mar 9, 10:16 AM CSTFlash Flood WarningPAHBollinger, Cape Girardeau, Carter, Wayne4 hr
Mar 9, 11:32 AM CSTSevere Thunderstorm WarningPAHNew Madrid, Scott, Stoddard43 min
Mar 9, 4:44 PM CSTSevere Thunderstorm WarningPAHButler, Ripley46 min
Mar 9, 5:37 PM CSTSevere Thunderstorm WarningPAHBollinger, Stoddard38 min
Mar 9, 5:58 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, New Madrid, Scott47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.